MAUDE Adverse Event Report: AV-TEMECULA-CT XIENCE ALPINE EVEROLIMUS ELUTING CORONARY STENT SYSTEM; DRUG ELUTING CORONARY STENT SYSTEM

AV-TEMECULA-CT XIENCE ALPINE EVEROLIMUS ELUTING CORONARY STENT SYSTEM; DRUG ELUTING CORONARY STENT SYSTEM
Catalog Number 1125350-38
Health Effect - Clinical Codes Cardiac Arrest (1762); Death (1802); Hemorrhage/Blood Loss/Bleeding (1888); Low Blood Pressure/ Hypotension (1914); Perforation (2001); Ventricular Fibrillation (2130); Cardiac Tamponade (2226); Cardiogenic Shock (2262); Respiratory Failure (2484)
Date of Event 01/30/2017
Type of Reportable Event Death
Additional Manufacturer Narrative
(b)(4).During processing of this complaint, attempts were made to obtain complete event, patient and device information.(b)(6).Case description continued: balloon tamponade was performed via inflation of a 3.5x20mm trek balloon to atm, temporarily stopping the extravasation (with the balloon remaining inflated).An emergent pericardial window was created, the pericardium was successfully drained with placement of a chest tube, the patient was given epinephrine, and the patient stabilized.The 3.5x20mm trek was then deflated and retracted along with the guide wire, an unspecified 35cm 8fr sheath and an 8fr non-abbott gc were advanced via left femoral access, then a 3.5x16mm rx graftmaster covered stent system was advanced to the perforation, across both xience alpine stents, then deployed at 17 atm.As the graftmaster was malapposed, there was still some extravasation.Thus, the graftmaster was post-dilated with a 3.75x15mm nc trek balloon inflated to 20 atm several times for 5-minute durations, ultimately sealing the perforation and concluding the procedure.The femoral artery was closed successfully using a 6fr perclose proglide device.Hypothermia protocol was initiated to address cardiac arrest, the patient was placed in the cardiac intensive care unit (cicu).While in the cicu, epinephrine (10mcg/min) was continued, a large amount of blood passed through the chest tube (suggesting hemorrhage), blood products were transfused, and max doses of epinephrine and phenylephrine were started.Despite vasopressor therapy, hypotension escalated, hemorrhaging continued, and the patient entered ventricular fibrillation arrest.Cpr was administered, but the patient expired hours after the procedure (the same day) due to hemorrhagic shock as a result of the rca perforation with cardiac tamponade.In the opinion of the physician, it is not known if the graftmaster contributed to the aforementioned adverse patient effects and death; it is possible that the perforation site developed recurrent bleeding, but this was not confirmed as an autopsy was not performed.No additional information was provided.(b)(4).Concomitant medical products: guide wire: balance middleweight (bmw) universal 190cm; guiding catheter: 6fr al1; turnpike spiral catheter; 5.5fr guideliner; stent: 3.0x38 xience alpine.The device was not returned for evaluation.A review of the lot history record identified no manufacturing nonconformities issued to the reported lot that would have contributed to this event.A cine was received and reviewed by an abbott vascular clinical specialist who noted the following: the xience alpine deployment causing the perforation was not included in the imaging.The reported patient effects of cardiac arrest, death, hemorrhage, hypotension, perforation, ventricular fibrillation, cardiac tamponade, respiratory failure, are listed in the xience alpine everolimus eluting coronary stent systems instructions for use as known patient effects of coronary stenting procedures.Based on the information reviewed, there is no indication of a product quality issue with respect to manufacture, design or labeling.The rx graftmaster 3.5x16 device referenced is being filed under a separate manufacturing report number.
 
Event or Problem Description
It was reported that the procedure was to treat a chronic total occlusion (cto) in the mid right coronary artery (rca).Multiple dilatations were performed and a 3.0x38 xience alpine crossed and was deployed at 11 atmospheres (atm), followed by post-dilatation to 18 atm.A 3.5x38mm xience alpine was then advanced and deployed at 11atm, proximally overlapping the 1st stent then post-dilated to 18atm.A post-stent angiogram revealed a large free perforation of the mid rca with extravasation into the pericardium that was reportedly caused by the 3.5x38 (not the 3.0x38) xience alpine stent.Reportedly, there were no other device issues or adverse patient effects related to the 1st implanted 3.0x38mm xience alpine stent.The patient developed pulseless electrical activity (cardiac arrest), requiring cardiopulmonary resuscitation (cpr) and intubation.

Brand Name
XIENCE ALPINE EVEROLIMUS ELUTING CORONARY STENT SYSTEM
Common Device Name
DRUG ELUTING CORONARY STENT SYSTEM
Manufacturer (Section D)
AV-TEMECULA-CT
abbott vascular
26531 ynez road
temecula CA 92591 4628
MDR Report Key6360969
Report Number2024168-2017-01575
Device Sequence Number675858
Product Code NIQ
UDI-Device Identifier08717648199578
UDI-Public(01)08717648199578(17)191108(10)6110141
Combination Product (Y/N)N
Initial Reporter StateOR
Initial Reporter CountryUS
PMA/510(K) Number
P110019
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2017
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Health Professional
Remedial Action Other
Type of Report Initial
Report Date (Section B) 02/27/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date11/08/2019
Device Catalogue Number1125350-38
Device Lot Number6110141
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/01/2017
Initial Report FDA Received Date02/27/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Death;
Patient Age84 YR
Patient Weight74